Fast Facts: What to Know About Opioid Overdoses
During an opioid overdose, minutes matter. Here’s the critical information you need if you think you’re dealing with an overdose situation:
- Symptoms: Overdose symptoms typically involve intense sedation, blue-tinged skin, and slow or shallow breathing.
- Immediate reactions: If you think someone has overdosed, call 911. If you have access to naloxone, deliver it per the package instructions.
- Safety: Most states have Good Samaritan laws that protect people who administer naloxone and/or are present when someone overdoses.
- Next steps: While naloxone can reverse an overdose in seconds, it can wear off and allow for a second overdose. It’s also not a therapy for addiction. People who overdose should go to the hospital for more care and monitoring. They should also enter a treatment program for addiction.
What Happens When Someone Overdoses on Opioids?
Overdosing on opioids is incredibly traumatic to the body and brain, affecting a person’s physiology and potentially causing seizures that can result in permanent brain damage.
During an opioid overdose, the brain gets limited oxygen flow, and brain damage can start to occur after only four minutes of this oxygen deprivation. The brain’s communication with the heart can be compromised, making a person’s heartbeat slow or stop altogether.
With the bloodstream inundated with opioids, veins can collapse, compromising blood flow to vital parts of the body. An opioid overdose can also trigger slowed breathing and cause fluid to enter the lungs, resulting in pulmonary edema.
Opioid overdoses occur for a variety of different reasons. Some overdoses result from illicit drugs, like heroin or morphine, while others result from prescribed medications. In addition to heroin and morphine, common opioids include codeine, hydrocodone, oxycodone, fentanyl, and hydromorphone.
How to Spot an Opioid Overdose
The best thing you can do is call 911 immediately.
Opioid overdose presents multiple warning signs, including these:
- Pale complexion
- Blue or purple lips or fingernails
- Nausea or vomiting
- Slow breathing
- Slow heartbeat
- Passing out
- Intense muscle relaxation or the body going limp
In extreme cases, an opioid overdose can cause foaming at the mouth. A person who overdoses can lose the ability to swallow, and this can cause the person to choke.
What to Do During an Opioid Overdose
If you identify someone overdosing on opioids, call 911 immediately. Be as honest and transparent as possible to avoid confusion, so authorities have an idea of what measures need to be taken upon arrival.
Next, assess the person. Call their name, and if the person responds, keep talking to them. Ensure they can answer your questions and keep breathing. These symptoms are mild, and the first responders will know what to do next.
If you can’t wake the person up, the overdose may be more severe. Someone like this may display the following symptoms:
- Inability to awaken
- Shallow or absent breathing
- Blue-coloring fingernails or lips
If Narcan (also called naloxone) is available, administer it. Narcan can reverse the effects of an opioid overdose and temporarily restore breathing. If Narcan is not available and the person isn’t breathing, begin CPR if you have the training to do so.
Good Samaritan Laws
If an individual overdoses on opioids, bystanders might be hesitant to call 911 for fear of coming into contact with law enforcement. In many cases, opioid overdose occurs because of illicit use.
If you have reservations about reporting an opioid overdose, many states incorporate and enforce Good Samaritan laws. These laws offer protection to individuals who witness and report an overdose.
Good Samaritan laws are applicable even if criminal activity has occurred. These laws are designed to encourage any bystanders to spring into action.
How to Administer Naloxone
Naloxone is designed for easy administration by anyone, including people who have no medical training or medication administration experience. Two forms of the medication exist: nasal spray and injection.
To administer spray naloxone, follow these steps:
- Peel the package and remove the device.
- Put the nozzle of the medication in one nostril.
- Press the plunger to release the dose.
- Wait for a few minutes to see if it’s working.
- Give another dose 3 minutes later if you don’t see a response.
To administer injectable naloxone, follow these steps:
- Remove the cap on the medication and prepare a clean needle.
- Insert the needle through the rubber plug while holding the vial upside down.
- Pull the plunger back to draw 1 ml of liquid into the needle.
- Inject the medication into the upper arm or thigh muscle.
Good Samaritan Laws
Nearly 40% of drug overdoses occur while a bystander is present. Sometimes, people are taking drugs with their friends and family and overdose. Potential helpers may hesitate to call for help, as they’re worried about arrests.
As of May 2023, 48 states and the District of Columbia have enacted at least one so-called Good Samaritan law. This legislation is designed to reduce overdose deaths, as bystanders might feel more comfortable with asking for help and providing help if possible.
Laws can vary from state to state. In places like Maine, bystanders are protected from arrest and prosecution for all but a limited number of crimes. But in states like Wyoming, no such protections exist. Anyone spending time with others using drugs should take the time to research local laws to understand what to do when the worst happens.
Ways to Prevent Opioid Overdose
According to the CDC, 85 percent of drug overdose deaths occurred due to fentanyl, heroin, cocaine, or methamphetamine in 2019. Prevention efforts can go a long way in saving lives.
Simply knowing how prevalent opioid overdose is currently will help an individual make educated decisions about their health and pain management protocol. If patients are aware of the risks associated with opioid use, they may take a different approach when taking the medication, and some individuals with a history of misuse may opt for alternative pain management techniques.
Prescription drug monitoring programs encourage health care professionals to engage in responsible prescribing practices. Assessing a patient’s history is crucial to reducing the number of individuals who abuse and overdose on opioids. But the goal is to still give patients appropriate access to safe pain management resources.
Patient education regarding the safe use, storage, and disposal of opioids helps to raise awareness and keep people safe.
Again, if an overdose occurs, the best way to prevent further damage is to call 911 and administer Narcan or naloxone as soon as possible to reverse the effects of opioids.
Treatment for Opioid Abuse
New approaches to opioid use disorder (OUD) stress looking at the use of opioids through a health care lens more strongly than a criminal lens.
Conventional ideologies often support the idea of quitting drugs “cold turkey.” However, opioids present a unique hurdle. If an opioid use disorder is present, the body has developed a dependence on the drug. Quitting suddenly will trigger withdrawal symptoms.
These prescription medications have been shown to be effective in the treatment of opioid use disorder:
- Extended-release naltrexone
These prescription medications have been approved by the FDA. They have been used to treat OUD successfully in a number of patients from all walks of life.
Behavioral therapies are also commonly parts of the recovery process. These approaches hold the individual accountable for progress and provide in-depth therapeutic services that will help treat opioid misuse successfully. In addition, people often find recovery support in peer support groups, such as 12-step programs.
Opioid Addiction Resources
There are several nonprofit and government resources that can help individuals struggling with opioid addiction.
- SAMHSA: The Substance Abuse and Mental Health Services Administration offers services and resources that promote awareness of substance abuse and associated mental health issues. SAMHSA can help individuals seek medical attention for their addiction and get the assistance they need.
- Local resources: Depending on the state the individual lives in, there are state and municipal resources that provide information and resources regarding opioid and other drug addictions in addition to mental health resources. Most major cities have divisions dedicated to substance abuse prevention and treatment resources.
- Shatterproof: This is a non-profit organization that helps those living with addiction with the goal of empowering health professionals, treatment providers, health care organizations, individuals, and communities to come together to prevent and treat addiction. Shatterproof also works tirelessly to get rid of the stigma attached to drug dependency and remove barriers to treatment for those who need it.
- Opioid Overdose. (April 2022). Substance Abuse and Mental Health Services Administration.
- FDA Approves Naloxone Injection to Counteract Opioid Overdoses. https://www.fda.gov/drugs/news-events-human-drugs/fda-approves-naloxone-injection-counteract-opioid-overdoses
- Overdose Prevention. (May 2022). Centers for Disease Control and Prevention.
- A New Approach to Opioid Addiction. (July 2022). UCI News.
- Principles of Drug Addiction Treatment: A Research-Based Guide (Third Edition). (August 2022). National Institutes of Health.
- Use Naloxone for a Drug Overdose. (August 2019). Washington State Department of Health.
- Opioid Overdose Prevention Toolkit. (2018). Substance Abuse and Mental Health Services Administration.
- Harm Reduction Legal Project: 50-State Survey. (2023). The Network for Public Health Law.